Kansas, 2008Flooding and Hail in Kansas, June 10, 2008
June 10, 2008 · NWS ICT · 5 events in 4 counties and zones
An isolated thunderstorm developed over Reno County, in the afternoon heat, and moved eastward into Harvey County before dissipating. The storm produced up to nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed over Reno County, in the afternoon heat, and moved eastward into Harvey County before dissipating. The storm produced up to nickel sized hail. Additionally, heavy rain occurred during the early morning hours in Southeast Kansas leading to minor flooding and several highway closures in Montgomery and Labette counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 5:43 AM CST, 25 minutes earlier.
Area forecast discussion, Jun 10, 5:43 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 AM CDT TUE JUN 10 2008
.UPDATE...
.AVIATION...
12Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU
IMMEDIATE CONCERN IS IFR/LIFR CIGS 500FT THAT ARE SPREADING N FROM
SC & SE KS TOWARD C & NE KS. PER FOG CHANNEL IMAGERY...OF THE TWO
C KS TERMINALS...KSLN HAS BETTER CHANCE OF EXPERIENCING IFR STRATUS
500FT THIS MORNING. HOWEVER...SLY BOUNDARY LAYER FLOW INCREASING &
HAVE THEREFORE OPTED TO ASSIGN SCT005 TEMPO BKN005 TO KSLN 12-14Z.
APPEARS SUFFICIENT BOUNDARY LAYER MIXING OCCURRING TO PREVENT
WIDESPREAD IFR VSBYS FROM MATERIALIZING. AS SUCH HAVE EASED UP
CONSIDERABLY ON FG/BR RESTRICTIONS...ASSIGNING TEMPO 1215 4SM BR
TO KICT & KHUT. FOR THIS AFTERNOON...CONCERN SHIFTS TO INCREASING
SLY WINDS THAT ARE LIKELY TO REACH 25-35KTS AT KRSL FROM 17Z ONWARD
AS SFC LOW DEEPENS CONSIDERABLY AS IT MOVES SLOWLY SE FROM ERN WY
TO THE SRN NEBRASKA PANHANDLE. WITH THIS INTENSE LOW ASSUMING NE
TRACK ACROSS THE NEBRASKA PANHANDLE...IT IS LIKELY THAT SUCH
VELOCITIES WILL PREVAIL AT KRSL THRU 03Z.
&&
.PREV DISCUSSION... /ISSUED 332 AM CDT TUE JUN 10 2008/
DISCUSSION...
FORECAST CHALLENGES/CONCERNS FOCUS AROUND FOG CHANCES THIS
MORNING...THUNDERSTORM CHANCES TONIGHT...AND THUNDERSTORM CHANCES
LATE WEDNESDAY AFTERNOON THROUGH FRIDAY/FRIDAY NIGHT.
PROXIMITY OF SURFACE HIGH PRESSURE OVER ROUGHLY EASTERN OKLAHOMA/THE
OZARKS HAS RESULTED IN GOOD RADIATIONAL COOLING ACROSS
SOUTH-CENTRAL/SOUTHEAST KANSAS. THIS IN COMBINATION WITH MOIST
LOW-LEVELS AND WEAK MOISTURE ADVECTION HAS RESULTED IN LOW
CLOUDS/FOG DEVELOPMENT OVER SOUTHEAST KANSAS...MISSOURI AND
OKLAHOMA. THINKING AREAS OF DENSE FOG WILL BE POSSIBLE THOUGH 8-9 AM
OVER MAINLY SOUTHEAST KANSAS...WHERE LOW-LEVEL FLOW WILL BE
LIGHTEST. COULD SEE PATCHY FOG FURTHER WEST INTO SOUTH-CENTRAL
KANSAS...BUT INCREASED BOUNDARY LAYER MIXING WILL PRECLUDE DENSE
FOG. DUE TO LIGHT FLOW...LOW CLOUDS MAY LINGER ACROSS SOUTHEAST
KANSAS UNTIL LATE MORNING.
STRENGTHENING LEE TROUGHING OVER THE WESTERN HIGH PLAINS IN RESPONSE
TO DIGGING SHORTWAVE ENERGY OVER THE WESTERN CONUS WILL RESULT IN
STRONG SOUTHERLY WINDS TODAY ACROSS THE CENTRAL/SOUTHERN PLAINS.
WILL CONTINUE WIND ADVISORY FROM 1PM-11PM TODAY FOR BARTON AND
RUSSELL COUNTIES...ALTHOUGH LATER SHIFTS MAY NEED TO EXTEND THIS IN
TIME AND ALSO FARTHER EAST...AS LOW PRESSURE CONTINUES TO STRENGTHEN
THROUGH TONIGHT. ANTICIPATE LATER SHIFTS WILL LIKELY HOIST WIND
ADVISORY FOR WEDNESDAY-WEDNESDAY EVENING ACROSS MUCH OF THE
AREA...AS SOUTHERLY BOUNDARY LAYER FLOW CONTINUES TO INCREASE AHEAD
OF A COLD FRONT.
AS FAR AS THUNDERSTORM CHANCES GO...THINKING A FEW ISOLATED STORMS
COULD FIRE LATE THIS AFTERNOON ACROSS WESTERN KANSAS ALONG A
SHARPENING DRYLINE. DESPITE INCREASING CAP STRENGTH TO THE
EAST...STRONG LOW-LEVEL JET AND ASSOCIATED MOISTURE TRANSPORT MAY
SUSTAIN A STORM OR TWO TO GET INTO WESTERN PORTIONS OF THE FORECAST
AREA THIS EVENING/TONIGHT. HOWEVER...WEAK MID/UPPER SUPPORT AND
INCREASING CAP/ELEVATED MIXED LAYER WILL LIKELY INHIBIT ACTIVITY
FROM GETTING TOO FAR EAST. NEVERTHELESS...AMPLE DEEP LAYER
SHEAR/INSTABILITY WILL SUPPORT ISOLATED STRONG/SEVERE ACTIVITY IF
ANYTHING CAN MAKE IT INTO THE AREA.
ALL MODELS PROGRESS A STRONG COLD FRONT INTO NORTHERN/CENTRAL KANSAS
BY WEDNESDAY EVENING...AS ONE PIECE OF UPPER ENERGY ROTATES
NORTHEAST OVER THE CENTRAL/NORTHERN PLAINS. THINKING STRONG/SEVERE
CONVECTION WILL DEVELOP ACROSS NORTHERN/CENTRAL KANSAS LATE
WEDNESDAY AFTERNOON...AND SLOWLY PROGRESS SOUTHEAST WITH THE
ACCOMPANYING COLD FRONT. EXTENT OF SOUTHEASTWARD PROGRESSION OF COLD
FRONT/CONVECTION WILL LIKELY BE PRIMARILY COLD POOL DRIVEN...AS
BRUNT OF UPPER SUPPORT WILL SHIFT WELL NORTH OF THE AREA. ALL IN
ALL...THINK BRUNT OF ACTIVITY WILL REMAIN NORTH/NORTHWEST OF THE
WICHITA AREA WEDNESDAY NIGHT.
LATEST GFS AND ECMWF MODELS ARE IN GOOD AGREEMENT IN SLOWLY
PROGRESSING THE COLD FRONT SOUTH/SOUTHEAST ACROSS THE FORECAST AREA
THURSDAY-THURSDAY NIGHT. WHILE DETAILS ARE UNCLEAR ON THE EXACT
PLACEMENT OF THE FRONT DUE TO POTENTIAL CONVECTIVE COLD POOL
INTERACTIONS...AMPLE INSTABILITY AND DEEP LAYER SHEAR WILL PROMOTE
STRONG/SEVERE STORMS ALONG THE BOUNDARY. ADDITIONALLY...HIGH
PRECIPITABLE WATERS...SLOW MOVING NATURE OF THE COLD FRONT...AND
THE POTENTIAL FOR SOUTHWEST-NORTHEAST TRAINING STORMS MAY PROMOTE
LOCALLY VERY HEAVY RAINFALL AMOUNTS/FLOODING WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. GFS AND ECMWF PROGRESS THE FRONT SOUTHEAST OF THE
AREA BY FRIDAY/FRIDAY NIGHT...WHICH WILL USHER IN DRIER CONDITIONS
FROM THE NORTHWEST.
THE LATEST GFS/ECMWF INDICATE A WEAK FRONTAL BOUNDARY OOZING SOUTH
OVER THE AREA BY LATE WEEKEND/EARLY NEXT WEEK...BUT UNCERTAINTY
PRECLUDES POP/THUNDERSTORM INSERTION AT THIS TIME.
KLEINSASSER
AVIATION...
06Z TAF UPDATE: KCNU
AT 07Z...LIFR 300-FEET STRATUS HAS DEVELOPED & IS SPREADING OVER SE
KS. WITH WARM ADVECTION ONGOING 1,500-2,000 FEET THROUGHOUT THE
MORNING PRODUCING STRONG INVERSION JUST OFF THE DECK HAVE TAKEN FAR
PESSIMISTIC APPROACH TO KCNU...KEEPING THE TERMINAL LIFR TIL 17Z.
VSBYS OF 5-6SM (BR) OCCURRING BUT ARE LIKELY TO DROP TO 1SM BY 10Z
WITH LIFR STATUS PREVAILING TIL 17Z. BY THIS TIME AMPLE BOUNDARY
LAYER MIXING SHOULD HAVE ENSUED TO SCOUR THE STRATUS QUICKLY WITH
VFR CATEGORIES PREVAILING THEREAFTER.
EPS
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 89 71 90 70 / 10 10 10 20
HUTCHINSON 89 71 92 67 / 10 20 10 30
NEWTON 89 70 90 69 / 10 10 10 20
ELDORADO 88 70 89 70 / 10 10 10 20
WINFIELD-KWLD 89 71 89 72 / 10 10 0 10
RUSSELL 91 71 93 60 / 10 20 30 50
GREAT BEND 90 71 93 62 / 10 20 20 40
SALINA 90 71 93 65 / 10 20 10 40
MCPHERSON 89 70 92 67 / 10 20 10 30
COFFEYVILLE 86 71 89 72 / 0 0 0 10
CHANUTE 86 70 89 71 / 0 0 0 10
IOLA 86 70 89 71 / 0 0 0 10
PARSONS-KPPF 86 70 89 72 / 0 0 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM CDT THIS EVENING
FOR KSZ032-047.
DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KSZ070>072-
094>096-098>100.
&&
Hazardous weather outlook, Jun 10, 4:14 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT TUE JUN 10 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
514 AM CDT TUE JUN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL AFFECT SOUTHEAST KANSAS AND PORTIONS OF
SOUTH-CENTRAL KANSAS THIS MORNING. REFER TO THE LATEST DENSE FOG
ADVISORY PRODUCT FOR DETAILS.
STRONG SOUTHERLY WINDS WILL DEVELOP BY THIS AFTERNOON...STRONGEST
OVER CENTRAL KANSAS. REFER TO THE LATEST WIND ADVISORY PRODUCT FOR
DETAILS.
RIVER FLOOD WARNINGS CONTINUE ON THE VERDIGRIS...NEOSHO AND FALL
RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNING STATEMENTS FOR DETAILS.
A FEW ISOLATED THUNDERSTORMS MAY MOVE INTO PORTIONS OF CENTRAL
AND SOUTH-CENTRAL KANSAS THIS EVENING AND OVERNIGHT. IF THIS
OCCURS...THE ACTIVITY COULD BE STRONG TO MARGINALLY SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL INCREASE LATE WEDNESDAY AFTERNOON AND
EVENING ACROSS CENTRAL KANSAS...AS A STRONG COLD FRONT APPROACHES
FROM THE NORTHWEST. SOME OF THIS ACTIVITY COULD BE SEVERE DURING
THE EVENING HOURS. THUNDERSTORMS SHOULD WEAKEN SOME AS THEY MOVE
SOUTH INTO PORTIONS OF SOUTH-CENTRAL KANSAS WEDNESDAY NIGHT.
HOWEVER...MORE THUNDERSTORMS SHOULD REDEVELOP ALONG THE COLD FRONT
ON THURSDAY AND THURSDAY EVENING ACROSS THE ENTIRE AREA...SOME OF
WHICH MAY BE SEVERE.
THE PRIMARY THREATS WEDNESDAY EVENING THROUGH THURSDAY EVENING
WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
ADDITIONALLY...VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE. PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION ON
THE SPECIFIC RISKS...LOCATION...AND TIMING OF ANY SEVERE WEATHER.
THUNDERSTORMS COULD LINGER ACROSS THE AREA INTO FRIDAY...MAINLY
ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS. HOWEVER THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT WILL BE POSSIBLE
LATE WEDNESDAY AFTERNOON AND EVENING ACROSS CENTRAL KANSAS...AND
THE ENTIRE AREA ON THURSDAY.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KLEINSASSER
Flood, Labette
- When
- June 10, 6:08 AM CST to 10:03 AM CST
- Where
- Labette County, 0.88 mi SE of Altamont to 2.95 mi ENE of Edna
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.190, -95.290
Flooding caused K-101 to be closed from Altamont to Edna.
Flood, Montgomery
- When
- June 10, 6:30 AM CST to 10:03 AM CST
- Where
- Montgomery County, 3.9 mi NW of Elk City to 4.05 mi NW of Elk City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.323, -95.966
Flooding over Highway 160 forced the closure of the road northwest of Elk City.
Hail, Reno
- When
- June 10, 12:50 PM CST
- Where
- Reno County, 4.35 mi W of South Hutchinson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -98.000
Hail, Reno
- When
- June 10, 12:56 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -97.910
Hail, Harvey
- When
- June 10, 1:53 PM CST
- Where
- Harvey County, 3.42 mi SW of Halstead
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -97.570
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 10, 20082 deaths · 2 injured · $333,000 · 90 kt wind · 43 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $845,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in Pennsylvania, June 10, 20081 death · 2 injured · $340,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in New York, June 10, 20081 death · $435,000 · 60 kt wind · 13 events
- Winter Weather in Washington, June 10, 20081 death · 2 injured · 1 event
- Heat in North Carolina, June 10, 20081 death · 1 event
- Rip Current in Texas, June 10, 20081 death · 1 event
- Flood in Indiana, June 10 to 15, 2008$18 million · 1 event
- Flood in Illinois, June 10 to 30, 2008$6.0 million · 1 event
- Flooding in Iowa, June 10 to 20, 2008$3.2 million · 7 events
- Hail and Damaging Winds in Vermont, June 10, 2008$670,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Maryland, June 10, 2008$367,000 · 1.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117962, 117952, 117938, 117939, 117937.